Severe Cutaneous Adverse Reactions to Drugs

Faith L. Chia; Khai Pang Leong

Disclosures

Curr Opin Allergy Clin Immunol. 2007;7(4):304-309. 

In This Article

Treatment of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis

Both SJS and TEN are potentially life-threatening conditions and require prompt recognition and diagnosis, with early withdrawal of the potential causative drugs. An observational study[28] showed that mortality rates decreased from 26 to 5% when causative drugs with short half-lives were withdrawn once blisters or erosions appeared. There was no difference for drugs with long half-lives. Overall, the earlier the causative drug was withdrawn, the better the prognosis (odds ration 0.69 for each day). In one instance, continued use of allopurinol 10 days beyond the onset of TEN was associated with delayed re-epithelialization.[29]

Priority should also be given to transferring patients with TEN to a specialized intensive care unit or burns unit. Principles of supportive therapy for patients with TEN are similar to those with major burns and include maintenance of fluid and electrolyte balance, nutritional support, control of environmental temperature, use of appropriate nonadhesive dressing and analgesia. The ophthalmologist should be consulted early.[30] It has been argued that, unlike burns, beyond the initial insult to the skin, there is ongoing immunological attack, so it is worthwhile suppressing the immune response.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....